Five signs of an opioid overdose
August 25, 2023
International Overdose Awareness Day is Aug. 31
Chippewa Falls, Wis. – In Wisconsin there were 1,775 opioid overdose deaths in 2021, according to the National Center for Health Statistics, an extension of the Centers for Disease Control and Prevention. The Wisconsin Department of Health Services (DHS) says that’s more deaths from opioids than car crashes; and the use of heroin, cocaine, meth, and abuse of prescription medications continues to rise.
L.E. Phillips-Libertas Treatment Center, a service of HSHS St. Joseph’s Hospital, is recognizing International Overdose Awareness Day on August 31 by sharing details about how to recognize if someone is experiencing an overdose:
- Unresponsiveness or unconsciousness
- Slow, weak or no breathing
- Cold or clammy skin
- Discolored lips or fingernails
- Snoring or gurgling sounds
“It can be difficult to tell if a person who is using opioids is very high or actually experiencing an overdose, so getting help quickly or administering NARCAN if it’s available may save the person’s life,” says Couture.
A public health advisory launched in August 2022 from DHS continues due to the increasing number of overdose deaths, especially those involving fentanyl, a synthetic opioid often added to drugs to make them more potent. DHS says fentanyl is 50 times stronger than heroin and up to 100 times stronger than morphine.
“Fentanyl is hard to detect because you can’t see it, taste it or smell it,” says Couture. “Unless a drug is tested, or someone tells you a drug contains fentanyl, users have no idea what they’re taking or how powerful it is which can often lead to an overdose. Just a speck of fentanyl can be deadly.”
Free fentanyl test strips are available across Wisconsin, often through county health departments. A map of locations where the strips are available can be found at: www.dhs.wisconsin.gov/opioids/facts
Couture says admissions at L.E. Phillips-Libertas Treatment Center are up; many new patients say they’ve experienced an overdose at some point in their lifetime.
“Our patients will often talk with us about how the experience of an overdose helped them realize they needed treatment, or they see a friend overdose - maybe even lose a friend because of an overdose, and that can motivate them to pursue recovery,” says Couture. “Our center’s goal is to help patients understand that substance use disorder is not shameful. We recognize this is a chronic disease and if given the right tools and support, patients can learn to manage their situation and life-long recovery plan.”
L.E. Phillips-Libertas Treatment Center provides an in-patient residential setting that follows a patient-guided treatment approach and provides a recovery environment that is supportive and empowering and one that concentrates on what works best for each patient. For more information about the center’s treatment and recovery programs, visit www.libertascenter.org.
For additional tips on how to respond to an overdose, visit: www.dhs.wisconsin.gov/opioids/overdose.
Communications Department HSHS Wisconsin